Vyvanse is a brand-name medication approved for the treatment of attention-deficit hyperactivity disorder (ADHD) in adults and adolescents.
Vyvanse contains the drug known as lisdexamfetamine, which is a type of stimulant that increases focus and concentration, while also reducing impulsivity.
While these effects make Vyvanse an effective tool in the management of ADHD symptoms, this drug also has some potential side effects. One of these side effects is a faster metabolism that can lead to weight loss.
This article explains what metabolism is, how Vyvanse affects it, and whether or not this side effect is a good thing.
What is metabolism?
Metabolism is the process by which the body converts what we eat and drink into energy.
This energy powers everything we do, from thinking and moving to repairing and growing tissues. Metabolism also breaks down chemicals, toxins, and medicines in the body.
The rate of metabolism at which the body breaks down and creates substances, including calories, is called metabolic rate.
The metabolic rate is directly related to a person’s metabolism: The higher the metabolic rate, the more calories the body burns.
This is why some people are naturally thinner than others. Because metabolism is such an essential part of the human body, there are many factors that can affect it.
For example, metabolism slows down when a person is sick or stressed, and speeds up when a person is well-rested and has enough fuel in the form of food and water to run properly.
And this brings us to another important aspect of metabolism: It is also responsible for the creation of new cells.
How does Vyvanse affect metabolism?
According to Vyvanse’s prescribing information, the drug can increase metabolism, which means it can speed up the rate of which the body uses calories.
Vyvanse-induced weight loss is a direct result of this increased metabolism, which can occur when a person begins taking this drug. While this may seem like a good thing, it’s important to remember that weight loss is not always a positive thing.
For example, when a person loses weight too quickly, it may be because the body is breaking down muscle instead of fat cells.
This can result in a loss of strength and muscle mass, a reduction in daily activity, and an increased risk of osteoporosis.
So while some Vyvanse-induced weight loss may be due to a higher metabolic rate, some of it may be because the drug is causing the body to break down its own muscle tissue.
Weight loss due to muscle breakdown can be dangerous.
For example, a person may lose the ability to walk if they’re losing muscle mass in their legs.
Is Vyvanse-induced weight loss a good thing?
As mentioned above, Vyvanse-induced weight loss is not always a good thing. That said, there are some instances where this side effect can be beneficial.
For example, if a person is obese and would like to lose some weight to lower their risk of certain diseases and conditions, Vyvanse may be an effective tool. Yet even in this situation, it’s important to remember that the weight loss may not be related to fat loss.
When a person loses weight, the body is likely to break down muscle tissue as well as fat cells. So while a person may see a drop in their weight on the scale, they may not look as lean and fit as they would like.
A better indication of Vyvanse-induced weight loss is a decrease in one’s clothing size. If a person is wearing smaller clothes and can see the results of their diet and exercise regimens in their appearance, they are probably losing fat and not muscle.
Potential downsides of Vyvanse-induced weight loss
As mentioned above, weight loss that is not due to fat loss can be dangerous. For example, if a person loses weight due to Vyvanse-induced muscle breakdown, they will not look as fit or healthy as they would if they lost fat.
In addition, muscle loss caused by Vyvanse-induced weight loss can negatively affect a person’s daily life.
For example, a person may need assistance with normal daily activities like cooking and cleaning if they have lost a significant amount of muscle mass in their arms, legs, and core.
Another possible downside of Vyvanse-induced weight loss is a reduction in metabolic rate. While Vyvanse may speed up a person’s metabolic rate while they’re taking the drug, this rate will likely return to normal once they stop taking it.
This can lead to weight gain if the person does not maintain a healthy diet and exercise routine.
When taking Vyvanse, it’s important to remember that metabolic rate can increase, which can result in weight loss in some people.
While Vyvanse-induced weight loss is not always a good thing, it can be beneficial if a person would like to lose some weight and lower their risk of certain diseases and conditions.
It’s also important to remember that weight loss caused by Vyvanse-induced metabolic rate is not always fat loss. This can lead to muscle loss, which can negatively affect a person’s daily life, as well as their health in the long-term.